Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 1, 2017, 4:23 PM EDT for Marlboro County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 4:23 PM EDT (20:23 UTC)
- Expired
- Sep 1, 2017, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marlboro County, SC
The radar
The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:49 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
941
WUUS52 KILM 012023
SVRILM
SCC069-012100-
/O.NEW.KILM.SV.W.0079.170901T2023Z-170901T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
423 PM EDT FRI SEP 1 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northwestern Marlboro County in northeastern South Carolina...
* Until 500 PM EDT
* At 423 PM EDT, a severe thunderstorm was located near Cheraw,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Chavistown, Wallace and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for northeastern
South Carolina.
LAT...LON 3481 7968 3473 7958 3461 7978 3462 7979
3460 7981 3461 7981 3463 7979 3464 7980
3465 7980 3466 7982 3466 7983 3468 7986
3474 7989 3477 7993 3478 7993 3481 7989
TIME...MOT...LOC 2023Z 230DEG 34KT 3464 7994
HAIL...1.00IN
WIND...60MPH
$$
DCH1 follow-up statement
269
WWUS52 KILM 012101
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
501 PM EDT FRI SEP 1 2017
SCC069-012110-
/O.EXP.KILM.SV.W.0079.000000T0000Z-170901T2100Z/
Marlboro SC-
501 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARLBORO COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
30 to 40 mph winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM EDT for northeastern
South Carolina.
LAT...LON 3481 7968 3473 7958 3461 7978 3462 7979
3460 7981 3461 7981 3463 7979 3464 7980
3465 7980 3466 7982 3466 7983 3468 7986
3474 7989 3477 7993 3478 7993 3481 7989
TIME...MOT...LOC 2100Z 230DEG 34KT 3486 7963
$$
DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:38 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 1, 2:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 238 PM EDT Fri Sep 1 2017 .SYNOPSIS... A weak front will stall across southern North Carolina later today, focusing the potential for strong to severe thunderstorms, including isolated tornadoes. The front will retreat northward tonight, however a warm and humid airmass should allow showers and thunderstorms to continue through Saturday. High pressure will bring dry weather to the area Sunday through Tuesday. Another cold front may bring more thunderstorms by next Wednesday and Thursday. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM Friday...Disorganized convection is breaking out at this time as parcel warm to their convective temperature in the absence of any significant forcing. The HRRR seems to have initialized fairly well with this activity. This model shows most of this initial activity lift to the NE later this afternoon and into the evening. Then by about 22 or 23Z western zones will start being impacted by a more organized line of convection. With greater shear to the NW there is a risk for tornado and a Watch is already in place. Farther south, particularly across Dillon, Florence, Marion, and Darlington counties there appears to be more of a straight line wind threat, possibly including Horry as well. The severe threat should taper a few hours after sunset and the weakened storms will likely continue on and off for much of the night as low level jetting associated with the periphery of Harvey continues. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Friday...Plume of Gulf moisture will be shifting off the coast Saturday evening ahead of fropa. A dry slot will wrap into the forecast area around the mid-level circulation associated the remnants of Harvey, which by this time will be opening up ahead of a trough swinging across the Great Lakes. Shower and thunderstorm activity will taper off from west to east Saturday evening, trailing off to nil after midnight. Clouds will scatter out late Saturday night, and should see a fair amount of sun on Sunday as dry air is ushered in with deep westerly flow. Weak surface high pressure will build across the Carolinas Sunday night and push a frontal boundary into the area. Moisture will be lacking so no PoPs will be introduced with this feature, but will trend them up towards (but still below) slight chance across the far southern zones Monday night to account for some moisture return ahead of the boundary. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 230 PM Friday...Beautiful start to the week, with high pressure overhead leading to a dry Labor Day and only a few stray showers on Tuesday, both days with seasonal temperatures. Clouds and rain chances increase Tuesday into Wednesday as a relatively strong cold front descends upon the eastern Carolinas. The front will be offshore Thursday morning, followed by cooler and dryer high pressure. The end of the week will feature dry weather with below normal temperatures. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 18Z Friday...Showers and storms firing in the near term will have the ability to cause brief flight category drops at just about any location. This initial activity will lift to the NE and then a strong line of storms will enter western zones this evening. Extended Outlook...Showers and thunderstorms Saturday will have the potential to produce brief IFR conditions in heavy rainfall. Otherwise VFR conditions are expected. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 230 PM Friday...Warm front developing and lifting northward this evening turning wind over the waters from SE to S and allowing speeds to open up slightly to 10 to 15kt. This should add some 3 ft seas to the outer portions of the waters. Cold front approaching tomorrow will keep winds either S or SW. SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Friday...Southwest flow and shower/thunderstorm activity will be ongoing Saturday evening ahead of a frontal boundary, which will push off the coast after midnight. The surface pressure gradient will wash out quickly behind the front, so after a period of westerly flow late Saturday night and Sunday morning, expect some degree of variability as winds lighten Sunday afternoon. A weak frontal boundary will approach from the north Sunday night, as high pressure builds across the Carolinas, and the front may reach the southern waters by sunrise Monday. Moisture will be limited, so expect no significant chance of precip with this front, expect perhaps the waters south of Murrells Inlet Sunday night. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 230 PM Friday...High pressure over the western Atlantic will keep winds from the SW at around 10 kts, with seas ranging right around 2 ft through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...99 NEAR TERM...MBB SHORT TERM...TRA/CRM LONG TERM...DCH/REK AVIATION...MBB MARINE...REK/MBB/CRM
Hazardous weather outlook, Sep 1, 3:47 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 347 PM EDT Fri Sep 1 2017 NCZ099-105-107-109-SCZ023-024-032-033-039-053-055-022000- Columbus-Inland Pender-Inland New Hanover-Inland Brunswick- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Inland Georgetown- 347 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-022000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 347 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-022000- Robeson-Bladen-Marlboro- 347 PM EDT Fri Sep 1 2017 ...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-022000- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 347 PM EDT Fri Sep 1 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Swells from Hurricane Irma may arrive at area beaches on Tuesday and bring a prolonged period of strong rip currents and increasing wave heights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-022000- Coastal Horry-Coastal Georgetown- 347 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Swells from Hurricane Irma may arrive at area beaches on Tuesday and bring a prolonged period of strong rip currents and increasing wave heights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 2:04 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
204 PM EDT FRI SEP 1 2017
NCZ087-SCZ024-032-033-011900-
Robeson NC-Marion SC-Florence SC-Dillon SC-
204 PM EDT FRI SEP 1 2017
...SPECIAL WEATHER STATEMENT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Brick, or 8 miles west of Marion, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marion, Dillon, Mullins, Latta, Rowland, Lake View, Sellers, Fork,
Blue Brick, Zion, Hamer, Mars Bluff, South Of The Border, Minturn,
Oak Grove, Francis Marion University, Bingham, Floydale, Smithboro
and Kemper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
North Carolina...and northeastern South Carolina.
LAT...LON 3442 7904 3396 7944 3419 7972 3430 7965
3430 7963 3465 7943
TIME...MOT...LOC 1804Z 212DEG 19KT 3417 7954
REKSpecial weather statement, Sep 1, 2:50 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
250 PM EDT FRI SEP 1 2017
NCZ105-011945-
Inland Pender NC-
250 PM EDT FRI SEP 1 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN PENDER COUNTY UNTIL 345
PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Point, or 8 miles southeast of Burgaw, moving northeast at 15
to 20 mph.
Wind gusts of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Ashton and Rocky Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3447 7758 3438 7781 3439 7782 3438 7784
3438 7786 3449 7794 3465 7765 3447 7757
TIME...MOT...LOC 1849Z 240DEG 12KT 3445 7783
DCHSpecial weather statement, Sep 1, 3:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
339 PM EDT FRI SEP 1 2017
NCZ087-096-099-SCZ024-053-012045-
Robeson NC-Columbus NC-Bladen NC-Inland Horry SC-Dillon SC-
339 PM EDT FRI SEP 1 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...WEST CENTRAL
BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN DILLON COUNTIES UNTIL
445 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fair Bluff, or 12 miles east of Mullins, moving north at 20 to 25
mph.
Wind gusts of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Lumberton, Fairmont, Bladenboro, Fair Bluff, Lake View, Boardman,
Smiths, Howellsville, Cherry Grove, Butters, Hestertown, Barnesville,
Robeson Community College, Barker Ten Mile, Evergreen, Cerro Gordo,
Marietta, Proctorville, Orrum and Southeastern Regional Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 1000 PM EDT for southeastern
North Carolina.
LAT...LON 3467 7873 3415 7897 3421 7913 3421 7914
3423 7914 3423 7913 3425 7913 3429 7917
3427 7920 3428 7920 3474 7905
TIME...MOT...LOC 1938Z 195DEG 22KT 3427 7905
DCHSpecial weather statement, Sep 1, 3:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
347 PM EDT FRI SEP 1 2017
NCZ105-012015-
Inland Pender NC-
347 PM EDT FRI SEP 1 2017
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PENDER COUNTY UNTIL 415
PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 7 miles northwest of Burgaw, moving northeast at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Penderlea, Willard and Watha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3472 7777 3457 7798 3462 7811 3473 7801
3472 7799 3471 7798 3472 7796
TIME...MOT...LOC 1947Z 229DEG 15KT 3462 7803
REKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:09 PM EDT | Tornado Warning | ILM | Horry | 36 min |
| Aug 31, 8:27 PM EDT | Special Marine Warning | ILM | 93 min | |
| Aug 31, 8:44 PM EDT | Special Weather Statement | ILM | Horry | 61 min |
| Sep 1, 9:45 AM EDT | River Flood Warning | ILM | Horry | 6 days |
| Sep 1, 2:04 PM EDT | Special Weather Statement | ILM | Dillon, Marion | 56 min |
| Sep 1, 6:45 PM EDT | Special Weather Statement | ILM | Marlboro | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.